Missouri, 2017

Winter Weather in Missouri, December 24, 2017

December 24, 2017 · NWS DVN · 2 events in 2 counties and zones

A storm system moved from Kansas eastward into Missouri and Illinois the evening of December 24th. Snowfall amounts of 2 to 4 inches were reported in Clark and Scotland Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved from Kansas eastward into Missouri and Illinois the evening of December 24th. Snowfall amounts of 2 to 4 inches were reported in Clark and Scotland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 23, 11:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 23, 11:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1111 PM CST Sat Dec 23 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 849 PM CST Sat Dec 23 2017

So far tonight, the 00Z data set continues to support the advisory
county placement. There is some short term mesoscale data / HRRR
that suggests amounts may need to be increased a bit more in the
north 1/2, with a more widespread 1.5 - 2.5 inch snow possible.
However, some of that area already saw a snow earlier this month,
and the "first" snow argument has less impact there. In any case,
snow is now falling in far southwest Iowa, and will spread east
overnight over the southern 1/3 of Iowa, and spread slowly
northeast towards morning. Most of the accumulations in Cedar
Rapids, Iowa City, Quad Cities will be in the 5 AM to Noon time
frame. A White Christmas is growing to near 100% for locations in
all but our far northwestern counties!

Otherwise, I have lowered temperatures for tonight, given the
rapid drop that occurred around sunset. Some locations in the
northwest dipped to the single digits prior to clouds spreading in
holding temperatures more steady.
ERVIN

&&

.SYNOPSIS...
Issued at 314 PM CST Sat Dec 23 2017

Shortwave diving through the central Rockies this afternoon will
shift east across the Mid-Mississippi Valley on Sunday, as it
begins to merge or phase with northern stream energy within
developing broad troughing. This system will spread light
accumulating snow across much of the cwa late tonight and Sunday
leading to a white Christmas for many.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 314 PM CST Sat Dec 23 2017

Model guidance in good agreement on developing a band of snow
late this evening and overnight across the southern cwa. This
snow will progress northward to near I-80 corridor around 12z,
then continue northward over much of rest of cwa through mid
morning as system pivots. Models have generally trended a bit
further north with snowfall, but still overall agree on highest
amounts occurring over southern cwa where deeper saturation and
bouts of lift into dendritic growth zone (DGZ) depicted.
Further north to I-80 and especially northward bulk of omega
look remain just above the DGZ promoting lighter amounts. Snow
ratios are shown between 15:1 and 20:1 and with models generally
averaging around 0.1 inch to 0.2 inch for liquid totals leads
to roughly 2-4 inch storm total accumulations across the southern
cwa, with amounts tapering off north of I-80 to less than an inch
across far northeast Iowa. The snow should be light/fluffy and
easy to remove. Meanwhile, winds will be fairly light as well
thus not expecting any blowing/drifting issues. These amounts are
on the lower end of advisory criteria but being the first
widespread accumulating snowfall and roads busy with holiday
travelers a winter weather advisory looks perfect, and in fact
so much so that I have expanded it through the I-80 corridor to
account for busy interstate travel despite amounts being fairly
light. The snow will likely taper off to flurries and end from west
to east mid morning through mid afternoon.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 314 PM CST Sat Dec 23 2017

Long term forecast is focused on cold temperatures heading into the
late week. The snowpack from the snow forecast tomorrow will have
a huge impact into next week. At this time, changes to represent
the effects of the snowpack have not been made. Overall few
changes to the long term pattern have been noted with this run of
the guidance. Overall, strong high pressure will limit impactful
precipitation. Guidance still forecasting a 1040+ hPa high across
the Upper Great Plains and Mississippi River Valley.

Late in the period, Thursday, looks to be the next chance for
precipitation across the area. There are certainly differences in
the timing and amount of QPF between guidance. That said, this is
most likely the next chance the area could see snow. At this time,
chance pops are in the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1109 PM CST Sat Dec 23 2017

The first snow event this cool season will impact the eastern Iowa
and northwest Illinois airports starting in a few hours, lasting
through early Sunday afternoon. The snow will be fluffy, and
easily moved, and winds will be generally light northwest, thus
removal from runways should be efficient. Visibilities will drop
to MVFR and rapidly to IFR in the 08Z to 12Z window, and then
remain IFR through the morning as snow falls with lower MVFR to
IFR cigs. By afternoon, snow will sweep east, ending in local area
airports. A period of very light snow and MVFR cigs may linger
through late afternoon, followed by increasing northwest winds and
VFR conditions.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until noon CST Sunday for Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Van Buren-Washington.

     Winter Weather Advisory from 3 AM to 3 PM CST Sunday for Clinton-
     Scott.

IL...Winter Weather Advisory until noon CST Sunday for Hancock.

     Winter Weather Advisory from 3 AM to 3 PM CST Sunday for Bureau-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren-Whiteside.

MO...Winter Weather Advisory until noon CST Sunday for Clark-Scotland.

&&

UPDATE...Ervin
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gibbs
AVIATION...Ervin
Hazardous weather outlook, Dec 23, 3:44 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
344 PM CST Sat Dec 23 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
344 PM CST Sat Dec 23 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

A winter weather advisory is in effect for much of the area
south of Highway 30 late tonight into Sunday afternoon.

Snow will develop late this evening and overnight, mainly south
of Interstate 80. 1 to 2 inches of snow is possible by sunrise
Sunday over southeast Iowa, northeast Missouri and west central
Illinois.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Light to moderate snow will continue Sunday morning, before
tapering off from west to east by late morning through
early afternoon. Areas south of Interstate 80 can expect totals
of 2 to 4 inches, with an inch or two along Interstate 80, and
little or no accumulation over far northeast Iowa. Motorists
should be alert for slick roads and reduced visibility at times.

Very cold air will move into the region Christmas day and remain
over the area through at least Wednesday. Wind chills may be as
low as 10 below to 15 below zero by Tuesday morning.

Additional chances for snow will be found on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts greater than
one inch to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Scotland

When
December 24, 1:00 AM CST to 6:00 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3.5 inches at Memphis to 4 inches near South Gorin.

Winter Weather, Clark

When
December 24, 1:00 AM CST to 2:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

A snowfall report of 3.5 inches was reported near Acasto.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730653, 730654.